Nausea and vomiting are always distressing. They are a dreaded side effect for many undergoing cancer treatment. As an oncology nurse that has administered chemotherapy, I’ve witnessed firsthand how troublesome they can be for patients.
Nausea and vomiting caused by chemotherapy, commonly called chemotherapy-induced nausea and vomiting or CINV, can affect as many as 50% of patients. Treatment for these two symptoms has improved over the years with better medications. However, these twin side effects to cancer treatment still remain a barrier to quality of life. Continue reading →
What’s in a name? The term palliative care is confusing to many. Oftentimes people associate it with end-of-life care, or hospice care. A poll taken in 2011 revealed that more than 75% of the public lacked knowledge regarding this service.
Although hospice and palliative care overlap in their goals of reducing suffering and providing comfort, the main difference is hospice care is typically for patients who are terminal, or within six months of death, and palliative medicine can be received at any time, whether terminal or not.
Individuals in hospice have chosen to end curative or aggressive treatment, and focus on comfort measures and the dying process. Palliative care patients are often in the midst of active treatment, but need care for distressing side effects from treatment or disease.
Sometimes a referral to palliative care can cause fear in patients and their families because of misconceptions regarding the term. Because of this, some cancer centers have chosen to change Continue reading →
NOTICE: Except where otherwise noted, all articles are published under a Creative Commons Attribution 3.0 license. You are free to copy, distribute, adapt, transmit, or make commercial use of this work as long as you attribute the University of Michigan Health System as the original creator and include a link to this article.